Flood, Pender
- When
- July 3, 6:55 PM EST to 9:10 PM EST
- Where
- Pender County, 10.72 mi ENE of Shelter Neck to 10.59 mi ENE of Shelter Neck
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.674, -77.673
Flooding on Hwy 50 near Hwy 53.
Heavy rain caused flooding in Pender County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Heavy rain caused flooding in Pender County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 6:30 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 730 PM EDT Mon Jul 3 2017 .SYNOPSIS... Bermuda High pressure combined with tropical moisture will bring heat and high humidity this week, with occasional torrential rainfall associated with daily thunderstorms. && .NEAR TERM /THROUGH TUESDAY/... As of 730 PM Monday...Convection has made inroads to the areas in the western CWA but little else. With the slow almost aimless movement of the storms the coverage shouldn't increase over the next couple of hours as the loss of daytime heating plays a role as well. I did decrease pops more dramatically for the next couple of hours along the coast then more gradually through the overnight hours while at least keeping a slight chance in all areas. No other changes. Previous discussion follows: Mid-level impulse will continue to help fire scattered to numerous areas of convection through the remainder of the afternoon and evening. Storms could back-build in an E-W fashion leading to a few areas with substantial localized rainfall. DCAPE has increased per SPC meso-analysis page which could support a few strong storms, especially across the Pee Dee and Lumberton areas. Otherwise the bulk of the storms are expected to remain below severe limits. HRRR shows coverage of storms becoming limited overnight. However, weak mid-level troughing will persist into Tuesday, thus scattered showers and thunderstorms are possible again during the day. Some of these storm, particularly farther inland, may become strong once again. Morning convection has played havoc with the temperature fields at the onset, and subsequent max temperatures this afternoon will vary since some areas were cloudy and others received excellent insolation. Lows tonight will be above normal given weak southwesterly flow. Highs during Tuesday will likely range from around 90 in the ILM and LBT areas to the lower 90s across the Pee Dee (upper 80s Grand Strand) but these numbers will be highly dependent the convective coverage. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 3 PM Monday...After a few mid level disturbance interact with surface low and boundary for at least scattered storms Tuesday night Wednesday may feature a downward trend in convective coverage. Mid level height rises poke up from the main ridge over Bermuda and the main favored thunderstorm area will shift north of the area. The WRF may beg to differ in showing the shortwave energy a bit further south but its track record has been sketchy as of late. The EC favors storms shifting north but not to the degree of the GFS as it has a healthy shortwave passing by to our north. Will continue to carry chance POPS area-wide but show a north-south gradient in rain chances and amounts. Wednesday afternoon should warm up into the low to mid 90s due to the decrease in convection/cloud cover. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 3 PM Monday...The extended period features a continuation of unsettled weather as low-level convergence, relatively high precipitable water values, and surface boundaries remain in good supply. The elevated moisture will result in above normal min temperatures, while daytime highs run near normal for early July. Friday and Saturday look particularly wet, as a upper trough slowly deamplifies along the Appalachians, and allows a frontal boundary to stall along or near the coast late week into next weekend. It appears aside from cloud to ground lightning strikes, localized flooding will be the primary threat. Given upper wind shear expected ahead of the upper trough, a few storms could become strong to severe late Friday. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... As of 00Z...Expect mostly VFR to MVFR conditions through the forecast period. However with showers and thunderstorms currentli in close proximity to Lumberton and Florence, I did add a tempo group for two hours for gusty winds and TSRA. Once again the MET guidance is more agressive with IFR stratus in the early morning hours especially inland but it has been way too agressive the past few cycles. There may be an observation or two with IFR stratus but feel it will be fleeting. Otherwise similar conditions for Tuesday during the day with PROB 30 groups used to address scattered convection. Extended Outlook...MVFR/IFR conditions are possible from early morning stratus Wed. There is also a likelihood for daily flight restrictions due to mainly afternoon and evening thunderstorms. The risk for flight restrictions due to showers and thunderstorms may begin to diminish later in the week. && .MARINE... NEAR TERM /THROUGH TUESDAY/... As of 730 PM Monday...Minimal changes to the coastal waters forecast this evening. I did decrease pops for the next couple of hours but no changes to the winds or seas. Previous discussion follows: Southwest flow 10-15 knots will be the rule outside of any convection this afternoon through Tuesday. Some higher gusts are likely during the remainder of the afternoon and evening, then again Tuesday afternoon thanks to the sea breeze circulation. Seas will be 3-4 ft or less through the period outside of any convection. SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 3 PM Monday...Winds and seas just slightly higher than one would expect for July. Whereas normally the wind and wave makers are the Bermuda high and piedmont trough the latter will host a weak area of lowered pressure for most of the period. This will add a few knots of winds to the southwesterly flow and could lead to a few 4 ft waves along the outer portions of the area. LONG TERM /THURSDAY THROUGH SATURDAY/... As of 3 PM Monday...Near typical marine weather conditions for the extended period as Bermuda High pressure maintains SW winds across the waters. A stalled front inland however, may increase winds to the 15-20 KT range on Friday with seas possibly building to 3-5 feet. As a result an 'exercise caution' headline may be needed for late in the week. Showers and TSTMS will be active this period, and radar updates will be beneficial late week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MJC NEAR TERM...SHK/SRP SHORT TERM...MBB LONG TERM...MJC AVIATION...SHK MARINE...
Hazardous Weather Outlook National Weather Service Wilmington NC 355 AM EDT Mon Jul 3 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-040800- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 355 AM EDT Mon Jul 3 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Heat index values will be around 100 degrees today. Scattered showers and thunderstorms will have the potential to produce torrential rainfall and isolated flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values will be around 100 degrees each day through Friday. Scattered showers and thunderstorms are expected each day through the middle of the week. Torrential rainfall producing isolated flooding will be possible in any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-040800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 355 AM EDT Mon Jul 3 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Exercise Caution conditions possible Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
Special Weather Statement
National Weather Service Wilmington NC
234 PM EDT MON JUL 3 2017
NCZ096-031930-
Bladen NC-
234 PM EDT MON JUL 3 2017
...SPECIAL WEATHER STATEMENT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ammon, or 13 miles north of Elizabethtown. This storm was nearly
stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ammon and White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
3465 7841 3477 7875 3485 7868 3485 7852
3486 7850
TIME...MOT...LOC 1833Z 280DEG 4KT 3481 7857
MBBThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Flooding on Hwy 50 near Hwy 53.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716715.